Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 379, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2018, 5:35 AM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2018, 5:35 AM CDT (10:35 UTC)
- Expired
- Aug 30, 2018, 6:30 AM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lane County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1206 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.0
The text
As transmitted.
520
WUUS53 KDDC 301035
SVRDDC
KSC101-135-195-301130-
/O.NEW.KDDC.SV.W.0379.180830T1035Z-180830T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
535 AM CDT THU AUG 30 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ness County in west central Kansas...
Southwestern Trego County in west central Kansas...
Northeastern Lane County in west central Kansas...
* Until 630 AM CDT.
* At 534 AM CDT, a severe thunderstorm was located 7 miles north of
Healy, moving east to southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Utica, Alamota, Pendennis and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 10001 3856 10007 3838 10026 3870 10068
3870 10016 3878 10015
TIME...MOT...LOC 1034Z 291DEG 20KT 3871 10060
HAIL...1.00IN
WIND...<50MPH
$$
FINCH2 follow-up statements
422
WWUS53 KDDC 301055
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
555 AM CDT THU AUG 30 2018
KSC101-135-195-301130-
/O.CON.KDDC.SV.W.0379.000000T0000Z-180830T1130Z/
Ness KS-Trego KS-Lane KS-
555 AM CDT THU AUG 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHEASTERN LANE
COUNTIES...
At 555 AM CDT, a severe thunderstorm was located 3 miles north of
Shields, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Utica, Alamota, Pendennis and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 10001 3856 10007 3838 10026 3870 10061
3870 10016 3878 10015
TIME...MOT...LOC 1055Z 291DEG 20KT 3867 10046
HAIL...1.00IN
WIND...<50MPH
$$
FINCH672
WWUS53 KDDC 301113
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
613 AM CDT THU AUG 30 2018
KSC101-135-195-301130-
/O.CON.KDDC.SV.W.0379.000000T0000Z-180830T1130Z/
Ness KS-Trego KS-Lane KS-
613 AM CDT THU AUG 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHWESTERN NESS...SOUTHWESTERN TREGO AND NORTHEASTERN LANE
COUNTIES...
At 613 AM CDT, a severe thunderstorm was located 5 miles north of
Shields, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Utica, Alamota, Pendennis and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 10001 3856 10007 3838 10026 3870 10055
3870 10016 3878 10015
TIME...MOT...LOC 1113Z 288DEG 16KT 3869 10044
HAIL...1.50IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 5:32 AM CDT, 3 minutes earlier.
Area forecast discussion, Aug 30, 5:32 AM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 532 AM CDT Thu Aug 30 2018 ...Updated Aviation Discussion... .SHORT TERM...(Today and tonight) Issued at 238 AM CDT Thu Aug 30 2018 As of 07z convection was developing across portions of western Kansas. Latest HRRR and NAM appears to have a decent handle with this continuing through 12z to 14z, mainly near and north of Garden City and Dodge City. Near term models also showing some fog developing towards daybreak as well. Confidence at this time is not high that there will be areas of dense fog but visibilities falling to less than one mile will be likely. Given the light southeast flow and dewpoints in the 60s the potential does exist north of the Arkansas River for dense fog so will continue to monitor trends and adjust forecast if needed. Gusty south to southwest winds are expected to develop this afternoon as a surface boundary lifts north as a warm front across western Kansas. Westerly downslope flow, the forecast warming trend in the 850mb to 700mb temperatures, and afternoon late August sunshine continues to support highs climbing back into 90 to 95 degree range across western Kansas. Could even see a few upper 90s by the end of the day near the Oklahoma panhandle border. Tonight lows will be mainly in the 70 to 75 degree range.Lows in the 60s will be possible again west and north of Garden City. .LONG TERM...(Friday through Wednesday) Issued at 238 AM CDT Thu Aug 30 2018 A surface cold front will drop south across the Northern Plains on Friday. Unseasonably warm temperatures will continue across western Kansas which will be located near the 850mb temperature axis that will exist just south of the cold front. This surface cold front will move into southwest Kansas Friday night as an upper level trough crosses the Central Rockies and moves out into the Western High Plains. Given the moisture and lift ahead of this upper level system along with the location of the surface cold front there will be improving chances for convection across western Kansas late friday and Saturday. A few storms Friday night currently appears to have the potential to produce strong gusty winds and possibly some small hail The chances for thunderstorms will continue from late this weekend through early next week as subtle upper level waves embedded in a south/southwesterly flow crosses the West Central High Plains. Only real question will be how far east these chances for precipitation will be given the differing solutions of where the better moisture return will be and how the eastern United States upper high evolves. As for temperatures early next week will continue to keep them below the seasonal averages for the first few days of September given the expected moisture/cloud cover. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 531 AM CDT Thu Aug 30 2018 As of 10z Thursday a few strong thunderstorms had developed this morning across southwest Kansas. One of these storms will impact mainly the Dodge City area before weakening/dissipating between 13Z and 15Z. The other thunderstorms should stay between Garden City and Hays. In addition to these storms there will also be some widespread low IFR and LIFR stratus across early this morning along with some patchy fog. Ceilings below 300 ft AGL will be possible at Dodge City and Hays through 14z and then begin to gradually improve. Visibilities early this morning should vary from 1/2 to 1 inch at times for the next few hours. At Garden City and Liberal there will be a chance for some scattered low clouds and patchy fog also but visibilities will not be a low as what is expected at Dodge City or Hays. Southeast winds at less than 10 knots this morning will become more southerly by noon as the wind increases to near 15 knots and skies clear. Gusty south to southwest winds will then increase to near 20 knots between 18z and 21z Thursday. && .PRELIMINARY POINT TEMPS/POPS... DDC 94 73 98 70 / 20 10 0 20 GCK 94 70 99 67 / 0 10 10 40 EHA 96 71 98 67 / 10 10 10 40 LBL 98 72 99 68 / 10 10 10 30 HYS 90 73 98 70 / 20 10 0 20 P28 94 74 99 73 / 0 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 30, 3:15 AM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 315 AM CDT Thu Aug 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-311000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 315 AM CDT Thu Aug 30 2018 /215 AM MDT Thu Aug 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Patchy fog will be possible early this morning across southwest and north central Kansas. Visibilities will fall to less than one mile at times early this morning. Isolated showers and thunderstorms can also be expected early this morning but any storm that does develop across western Kansas will not be severe. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk * Fog: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to marginally severe thunderstorms Friday night and again late Saturday. The main hazards currently appears to be wind gusts of 50 to 60 mph and hail. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 30, 5:01 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 AM CDT THU AUG 30 2018
KSZ076-077-301100-
Gray KS-Haskell KS-
501 AM CDT THU AUG 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FINNEY...SOUTHERN GRAY
AND NORTHEASTERN HASKELL COUNTIES UNTIL 600 AM CDT...
At 501 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Copeland, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Montezuma, Ensign and The Haggard Elev.
LAT...LON 3764 10072 3774 10068 3774 10065 3777 10065
3775 10022 3749 10023 3748 10042
TIME...MOT...LOC 1001Z 292DEG 20KT 3767 10062
FINCHSpecial weather statement, Aug 30, 5:17 AM CDT, 18 minutes before
Special Weather Statement National Weather Service Dodge City KS 517 AM CDT THU AUG 30 2018 KSZ043>045-301115- Lane KS-Scott KS-Ness KS- 517 AM CDT THU AUG 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS...NORTHEASTERN SCOTT AND NORTHERN LANE COUNTIES UNTIL 615 AM CDT... At 517 AM CDT, Doppler radar was tracking a strong thunderstorm 3 miles north of Healy, moving east at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Dighton, Utica, Alamota, Pendennis, Healy and Shields. LAT...LON 3869 10012 3836 10035 3862 10086 3870 10073 TIME...MOT...LOC 1017Z 292DEG 19KT 3865 10062 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:01 AM CDT | Special Weather Statement | DDC | Gray | 59 min |
| Aug 30, 5:17 AM CDT | Special Weather Statement | DDC | Lane | 58 min |
| Aug 30, 5:39 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade | 50 min |
| Aug 30, 6:31 AM CDT | Special Weather Statement | DDC | Ford | 59 min |
| Aug 30, 6:34 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 41 min |
| Aug 30, 7:18 AM CDT | Areal Flood Advisory | DDC | Lane, Ness, Trego | 117 min |
| Aug 30, 7:33 AM CDT | Special Weather Statement | DDC | Ness | 57 min |
| Aug 30, 7:40 AM CDT | Special Weather Statement | DDC | Ford | 65 min |
| Aug 30, 8:12 AM CDT | Areal Flood Advisory | DDC | Ness | 3 hr |
| Aug 30, 8:26 AM CDT | Special Weather Statement | DDC | Hodgeman | 49 min |
| Aug 30, 8:33 AM CDT | Special Weather Statement | DDC | Ford | 42 min |
| Aug 30, 9:06 AM CDT | Special Weather Statement | DDC | Edwards | 54 min |
| Aug 30, 9:19 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 19 min |
| Aug 30, 10:17 AM CDT | Special Weather Statement | DDC | Pratt | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.